Alert archive / Texas / Red Flag Warnings in 2012

Red Flag Warning 14, NWS Amarillo, TX

March 31, 201212 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Mar 31, 2012, 2:56 PM CDT for 12 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Apr 1, 2012, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2012, 2:56 PM CDT (19:56 UTC)
In effect from
Apr 1, 2012, 11:00 AM CDT
Expired
Apr 1, 2012, 8:35 PM CDT
In force
10 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WWUS84 KAMA 311956
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
256 PM CDT SAT MAR 31 2012

OKZ001-002-TXZ001>003-006>008-011>013-016>018-011200-
/O.UPG.KAMA.FW.A.0013.120401T1600Z-120402T0200Z/
/O.NEW.KAMA.FW.W.0014.120401T1600Z-120402T0200Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
256 PM CDT SAT MAR 31 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT SUNDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN AND CENTRAL
OKLAHOMA AND TEXAS PANHANDLES...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 9 PM CDT SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: IN OKLAHOMA...CIMARRON...TEXAS. IN TEXAS...
  DALLAM...SHERMAN...HANSFORD...HARTLEY...MOORE...HUTCHINSON... 
  OLDHAM...POTTER...CARSON...DEAF SMITH...RANDALL...ARMSTRONG. 

* WIND: SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH 
  ARE EXPECTED.

* HUMIDITY: RELATIVE HUMIDITY VALUES WILL FALL TO 5 TO 10 
  PERCENT.

* TIMING: CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP
  LATE SUNDAY MORNING AND CONTINUE THROUGH EARLY SUNDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR GREATER...AND AN ELEVATED FIRE DANGER RATING
WILL CREATE RED FLAG CONDITIONS.

&&

$$

GOEHRING

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA
3 follow-up statements
838 
WWUS84 KAMA 011152
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
652 AM CDT SUN APR 1 2012

OKZ001-002-TXZ001>003-006>008-011>013-016>018-012100-
/O.CON.KAMA.FW.W.0014.120401T1600Z-120402T0200Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
652 AM CDT SUN APR 1 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 
9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
VALUES FOR WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS
PANHANDLES...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM CDT THIS EVENING FOR WESTERN AND CENTRAL SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITY VALUES.

* AFFECTED AREA: IN OKLAHOMA...CIMARRON...TEXAS. IN TEXAS...
  DALLAM...SHERMAN...HANSFORD...HARTLEY...MOORE...HUTCHINSON... 
  OLDHAM...POTTER...CARSON...DEAF SMITH...RANDALL...ARMSTRONG. 

* WIND: SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE
  EXPECTED FROM LATE THIS MORNING THROUGH EARLY THIS EVENING. 

* HUMIDITY: RELATIVE HUMIDITY VALUES WILL FALL TO 5 TO 10 PERCENT
  THIS AFTERNOON...THEN RISE TO ABOVE 15 PERCENT AFTER 9 PM THIS
  EVENING. 

* TIMING: CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP
  LATE THIS MORNING AND CONTINUE THROUGH EARLY THIS EVENING.
  IMPROVING CONDITIONS ARE ANTICIPATED AFTER 9 PM THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID ACTIVITIES
THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

ANDRADE

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA
083 
WWUS84 KAMA 012041
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT SUN APR 1 2012

OKZ001-002-TXZ001>003-006>008-011>013-016>018-020200-
/O.CON.KAMA.FW.W.0014.000000T0000Z-120402T0200Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
341 PM CDT SUN APR 1 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN AND
CENTRAL OKLAHOMA AND TEXAS PANHANDLES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS 
EVENING. FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
AND CENTRAL OKLAHOMA AND TEXAS PANHANDLES.

* AFFECTED AREA: IN OKLAHOMA...CIMARRON...TEXAS. IN TEXAS...
  DALLAM...SHERMAN...HANSFORD...HARTLEY...MOORE...HUTCHINSON... 
  OLDHAM...POTTER...CARSON...DEAF SMITH...RANDALL...ARMSTRONG. 

* WIND: SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL
  CONTINUE THROUGH EARLY THIS EVENING.

* HUMIDITY: RELATIVE HUMIDITY VALUES WILL BE IN THE 5 TO 10 PERCENT
  RANGE THROUGH EARLY THIS EVENING...THEN RISE TO ABOVE 15 PERCENT
  AFTER 9 PM THIS EVENING.

* TIMING: CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH
  EARLY THIS EVENING. IMPROVING CONDITIONS ARE ANTICIPATED AFTER 9 PM
  THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

GOEHRING

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA
762 
WWUS84 KAMA 020135
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
835 PM CDT SUN APR 1 2012

OKZ001-002-TXZ001>003-006>008-011>013-016>018-020245-
/O.CAN.KAMA.FW.W.0014.000000T0000Z-120402T0200Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
835 PM CDT SUN APR 1 2012

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR THE WESTERN AND CENTRAL OKLAHOMA AND TEXAS
PANHANDLES...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE RED
FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
WESTERN AND CENTRAL OKLAHOMA AND TEXAS PANHANDLES.

* AFFECTED AREA: IN OKLAHOMA...CIMARRON...TEXAS. IN TEXAS...
  DALLAM...SHERMAN...HANSFORD...HARTLEY...MOORE...HUTCHINSON...
  OLDHAM...POTTER...CARSON...DEAF SMITH...RANDALL...ARMSTRONG. 

CRITICAL FIRE WEATHER CONDITIONS HAVE COME TO AN END AS WINDS HAVE
DECREASED THIS EVENING. THUS...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

JC

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 31, 2:52 PM CDT, 4 minutes earlier.

Area forecast discussion, Mar 31, 2:52 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT SAT MAR 31 2012

.DISCUSSION...
SURFACE PRESSURE GRADIENT WILL TIGHTEN THROUGH SUNDAY AHEAD OF THE
NEXT UPPER LEVEL TROUGH MOVING ONSHORE IN THE WESTERN U.S.  THE
STRONGER SOUTHERLY WINDS TONIGHT WILL HELP TO ADVECT LOW CLOUDS
AND FOG ACROSS THE EASTERN CWA.

A DRYLINE IS EXPECTED TO MOVE ACROSS THE PANHANDLES ON SUNDAY
CAUSING CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WESTERN AND
CENTRAL CWA. HAVE GONE AHEAD AND FLIPPED THE FIRE WEATHER WATCH
OVER TO A WARNING.

STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE GREAT BASIN BY SUNDAY
EVENING AND THEN A LOW WILL CUTOFF IN THE BOTTOM OF THIS TROUGH.
THIS LOW WILL THEN DRIFT EAST ACROSS NEW MEXICO MONDAY AND MONDAY
NIGHT BEFORE LIFTING NORTHEAST ACROSS THE PANHANDLES TUESDAY AND
TUESDAY NIGHT.

AS THIS LOW CUTS OFF OVER NEW MEXICO...A COLD FRONT WILL MOVE
SOUTHEAST ACROSS THE PANHANDLES MONDAY AFTERNOON. THE MOISTURE MAY
HOLD BACK FAR ENOUGH WEST DURING THE AFTERNOON AND EVENING TO ALLOW
FOR A FEW THUNDERSTORMS TO FORM IN THE FAR EASTERN TEXAS PANHANDLE
ALONG AND JUST AHEAD OF THE COLD FRONT. THE COLD FRONT THEN MOVES
SOUTH OF THE PANHANDLES MONDAY NIGHT AND RAIN SHOWERS WILL BE
FOUND...ESPECIALLY ACROSS THE NORTHERN CWA WHERE THE BEST LIFT WILL
BE FOUND AHEAD OF THE UPPER LEVEL LOW.

AS THE LOW LIFTS ACROSS THE PANHANDLES ON TUESDAY...RAIN SHOWERS
WILL STILL BE POSSIBLE UNDER THE COLD CORE ALOFT...THEN THE RAIN
SHOULD TAPPER OFF FROM SOUTHWEST TO NORTHEAST BY TUESDAY NIGHT AS
THE LOW DEPARTS THE REGION. TEMPERATURES ON TUESDAY MAY BE A LITTLE
HIGH IF CLOUD COVER AND SHOWERS HOLD IN FOR MOST OF THE DAY.

TEMPERATURES WILL THEN REBOUND WEDNESDAY AND BEYOND AS UPPER LEVEL
HEIGHTS RISE.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL BE FOUND ACROSS THE WESTERN
AND CENTRAL PANHANDLES ON SUNDAY BEHIND A DRYLINE...SO HAVE GONE
AHEAD AND ISSUED THE RED FLAG WARNING FOR THESE AREAS. HAVE LEFT THE
EAST OUT OF THE RED FLAG FOR NOW. THE RELATIVE HUMIDITIES MAY GET
BELOW 15 PERCENT AND 20 FOOT WINDS MAY BE OVER 20 MPH...BUT AM NOT
SURE THAT THE FIRE DANGER RATING WILL BE HIGH OR HIGHER GIVEN THE
GREEN UP GOING ON OFF OF THE CAPROCK. THE WINDS WILL PICK UP INTO
THE 20 TO 30 MPH RANGE BEHIND THE COLD FRONT MONDAY AFTERNOON AND
MONDAY NIGHT...BUT THE RELATIVE HUMIDITY WILL BE OUT OF THE CRITICAL
RANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                50  91  49  74  42 /   0   0   0  20  30
BEAVER OK                  51  94  47  79  46 /   0   0   0  20  50
BOISE CITY OK              50  91  45  63  35 /   0   0   5  20  50
BORGER TX                  56  96  54  74  45 /   0   0   0  20  30
BOYS RANCH TX              49  91  47  73  42 /   0   0   0  20  30
CANYON TX                  47  92  45  75  41 /   0   0   0  20  30
CLARENDON TX               54  93  52  83  47 /   0   0   0  20  30
DALHART TX                 43  89  43  68  37 /   0   0   0  20  40
GUYMON OK                  47  95  46  71  40 /   0   0   0  20  50
HEREFORD TX                47  89  44  74  42 /   0   0   0  20  20
LIPSCOMB TX                54  94  50  82  47 /   0   0   0  20  40
PAMPA TX                   51  91  52  76  46 /   0   0   0  20  40
SHAMROCK TX                52  94  53  84  48 /   0   0   0  20  40
WELLINGTON TX              52  96  53  84  49 /   0   0   0  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 11 AM TO 9 PM CDT SUNDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...HANSFORD...
     HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...RANDALL...
     SHERMAN.

OK...RED FLAG WARNING FROM 11 AM TO 9 PM CDT SUNDAY FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&

07/15
Hazardous weather outlook, Mar 31, 5:16 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
516 AM CDT SAT MAR 31 2012

OKZ001>003-TXZ001>020-312230-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
516 AM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE WESTERN AND
CENTRAL TEXAS AND OKLAHOMA PANHANDLES ON SUNDAY DUE TO SOUTHWEST
WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH AND MINIMUM RELATIVE
HUMIDITY VALUES OF 5 TO 10 PERCENT. A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR THIS AREA. ACROSS THE EASTERN PANHANDLES...ELEVATED TO
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED SUNDAY AS
SOUTHWEST WINDS WILL BE IN THE 15 TO 25 MPH RANGE WITH SOME HIGHER
GUSTS...AND RELATIVE HUMIDITIES WILL FALL TO 5 TO 15 PERCENT.

STRONG NORTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ALONG WITH
MINIMUM RELATIVE HUMIDITY VALUES AROUND 20 PERCENT MAY LEAD TO
ELEVATED FIRE WEATHER CONDITIONS ON MONDAY ACROSS THE AREA. A WIND
ADVISORY MAY ALSO BECOME NECESSARY ON MONDAY ACROSS PORTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES DUE TO THE STRONG NORTH WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS SUNDAY AND MONDAY.

KNS

Nearby

Red Flag Warnings in Texas, 2012Red Flag Warnings in Oklahoma, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.